Advertisement
Advertisement

France: Trends in Fat Wasting

December 23, 2010

Potent combination therapy for HIV infection, commonly called ART (antiretroviral therapy) or HAART (highly active antiretroviral therapy), has saved and extended the lives of countless HIV-positive people. However, like all therapies, ART can have side effects. Some drugs used in ART, particularly older drugs, are less well tolerated and can cause certain side effects. In this issue of TreatmentUpdate we focus on one of these side effects -- lipoatrophy.

First reported in the late 1990s, the loss of the fatty layer just under the skin (subcutaneous fat) is a process called lipoatrophy. This is deeply disturbing for HIV-positive people and has been linked to the use of the following drugs, which are called thymidine analogues:

  • d4T (stavudine, Zerit)
  • AZT (zidovudine, Retrovir; and in Combivir and Trizivir)

In general, d4T's impact on lipoatrophy can be more severe in the short-term than that of AZT.

By avoiding the use of these drugs, doctors can spare their patients future problems with lipoatrophy. Because the use of d4T is largely shunned in Canada and other high-income countries, new cases of HIV-related facial lipoatrophy are now uncommon.

In place of thymidine analogues, the nucleos(t)ide analogues commonly used today are generally as follows:

  • abacavir + 3TC (coformulated into one pill called Kivexa)
  • tenofovir + FTC (coformulated into one pill called Truvada)

These nukes have not been linked to fat wasting. Still, long-term monitoring of HIV-positive people taking these and other medicines is important in case new complications develop.

Researchers in Paris have been monitoring the health of more than 2,000 HIV-positive people taking anti-HIV drugs. They have found that the loss of subcutaneous fat in the face is still being reported by some doctors and their patients even when thymidine analogues have not been used. However, the researchers did not use objective assessments of lipoatrophy, such as ultrasound or MRI scans. Rather, they relied on visual inspection by doctors and patients. This could have led to inadvertent bias when assessing facial fat.


Study Details

In the Preface study, researchers surveyed 2,131 HIV-positive people and their doctors from 122 clinics in France who had been either taking (patients) or prescribing (doctors) anti-HIV drugs for up to 10 years.

A sub-analysis from 1,065 participants was released based on the following:

  • 490 people who took ART for between one and five years
  • 575 people who took ART for between five and 10 years

The average profile of participants in the sub-study was as follows:

  • 30% females, 70% males
  • age -- 46 years
  • length of time HIV positive -- 13 years
  • length of time on anti-HIV therapy -- 10 years
  • proportion currently taking AZT -- 20%
  • proportion currently taking d4T -- 1%
  • CD4+ count -- 585 cells
  • proportion with a viral load less than 50 copies -- 87%
  • HCV co-infection -- 17%
  • HBV co-infection -- 8%


Results -- Overall

Lipoatrophy affecting the face occurred in 22% of people who took ART for between one and 10 years. None of these people were exposed to thymidine analogues, so the finding is puzzling.


Results -- Severity of Lipoatrophy

In general, people with the least exposure to ART had the least severe lipoatrophy. People who had 10 or more years of exposure to ART tended to have the most severe lipoatrophy.


Caution Needed

The results of the present study, while interesting, require cautious interpretation for at least the following reasons:

  • Objective assessment missing
    In the past five years, most studies of lipoatrophy conducted in high-income countries have used objective measures of assessment, such as ultrasound or MRI scans. In the present French study, mere visual inspection was used. Relying on visual inspection is fraught with the possibility of misclassifying or misunderstanding changes.
  • Design issues
    The study was cross-sectional, that is, apparently only one assessment of lipoatrophy was done. There was no control or comparison. Therefore, while the researchers may have found suggestions of lipoatrophy, they cannot prove that lipoatrophy did indeed occur. Nor can they firmly link the development of lipoatrophy to exposure to any particular drug, no matter the size of their study.

Still, the finding that about 20% of participants apparently developed lipoatrophy despite never having been exposed to d4T or AZT is intriguing. This needs to be explored in a study of a more robust design to confirm or refute the initial findings of Preface.


Reference

  1. Leclercq P, Goujard C, Allaert F, et al. Presence of lipodystrophy among patients on antiretroviral therapy for up to 10 years: A French observational study. In: Program and abstracts of the 12th International Workshop on Adverse Drug Reactions and Co-morbidities in HIV, 4-6 November 2010, London, UK. Abstract P11.



This article was provided by Canadian AIDS Treatment Information Exchange. It is a part of the publication Treatment Update. Visit CATIE's Web site to find out more about their activities, publications and services.
 

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Advertisement